Wisconsin, 2004

Flash Flooding and Hail in Wisconsin, May 8, 2004

May 8, 2004 · NWS MKX · 12 events in 9 counties and zones

Short lines or clusters of thunderstorms, some of them severe with large hail, moved through south-central and southeast Wisconsin. Due to intense rainfalls and training of storms, heavy rains occurred in some locations.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Short lines or clusters of thunderstorms, some of them severe with large hail, moved through south-central and southeast Wisconsin. Due to intense rainfalls and training of storms, heavy rains occurred in some locations. This was especially true from northern Sauk County through southern Marquette County and over to Sheboygan County. WSR-88D Doppler radar rainfall amounts ranged from 2 to 4 inches within 1 to 2 hours. Consequently, flash flooding occurred over parts of northern Sauk County, eastern Green Lake County, and central Fond du Lac County, where some roads were closed due to water depths of 1 to 3 feet and gravel shoulder washouts. A number of homes also had moderate basement flooding in these areas. Urban/small stream flooding occurred in and around the city of Sheboygan (Sheboygan Co.) during the morning hours after 3.12 inches of rain fell overnight. A couple cars stalled in water covering low-lying areas of the city, and some basements had water infiltration. Minor urban flooding due to heavy rains was also reported from the Reedsburg (Sauk Co.) and Greendale (Milwaukee Co.) areas. Refer to the Green Lake County May 25th flood event for additional information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 8, 2:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 8, 2:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 AM CDT SAT MAY 8 2004

.DISCUSSION...FORECAST FOCUS ON WET UNSETTLED PERIOD THIS WEEKEND
AND INTO EARLY NEXT WEEK.

IN GENERAL...I WILL TREND TOWARD MESOETA/ETA SOLUTION NEXT 84 HOURS

FRONTAL BOUNDARY EXPECTED TO REMAIN NEAR WISCONSIN/ILLINOIS BORDER
TODAY AND TONIGHT. FRONT WILL CONTINUE TO FOCUS CONVECTION ACROSS
CWA. MODELS SHOW MOISTURE CONVERGENCE...Q VECTOR CONVERGENCE...AND
QPV CENTERED ACROSS CWA TODAY AND OVERNIGHT WITH ISNT LIFT.

FRONT FORECAST TO LIFT INTO CENTRAL AND NORTHERN WISCONSIN SUNDAY
WITH INCREASED LLJ. MOST ACTIVITY SHOULD MOVE NORTHWARD WITH WARM
FRONT...BUT MODELS CONTINUE TO SHOW Q VECTOR AND MOISTURE CONVERGENCE
ACROSS CWA ALL DAY...AND ALSO QPV. EXPECT SCATTERED CONVECTION WILL
CONTINUE ACROSS CWA...ESPECIALLY DURING AFTERNOON HEATING.

BOTH ETA AND GFS INDICATE AXIS OF CONVECTION ACROSS SOUTH HALF
WISCONSIN SUNDAY NIGHT AND MONDAY. STRONG MOISTURE CONVERGENCE AT
H850 IS ACROSS CWA WITH SERIES OF VORT MAXES MOVING ACROSS SOUTHERN
WISCONSIN. BEST DYNAMICS REMAIN ACROSS CWA.

IN SHORT...LOOK FOR UNSETTLED PERIOD ACROSS CWA WITH PERIODS OF
CONVECTION TODAY THROUGH AT LEAST TUESDAY.

&&

.MKX...NONE.

MK
Hazardous weather outlook, May 8, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SAT MAY 8 2004

WIZ046-047-051-052-056>060-062>072-091000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS STILL A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. DAMAGING
THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY HAZARDS. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

NJ

In the hours before

Special weather statement, May 8, 12:44 AM CST, 3 hours 16 minutes before
WIZ046-047-051-052-056>060-080745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
144 AM CDT SAT MAY 8 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
PART OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

THUNDERSTORMS CONTINUE TO ROLL ACROSS MARQUETTE...GREEN LAKE...FOND
DU LAC AND SHEBOYGAN COUNTIES.  THE CITIES OR TOWNS OF
MONTELLO...GREEN LAKE...FOND DU LAC...WAUPAN...PLYMOUTH AND
SHEBOYGAN CAN EXPECT OCCASIONAL THUNDERSTORMS THROUGH THE NIGHT.
THUNDERSTORMS REPEATEDLY MOVING OVER THE SAME AREA HAS BEGUN TO SOAK
THE GROUND RAISING THE CHANCES FOR SOME LOCALIZED PONDING OF WATER
IN LOW LYING AREAS.

SOME OF THE STRONGER STORMS WILL LIKELY PRODUCE PEA SIZE HAIL AND
DANGEROUS LIGHTNING.

TO THE SOUTH...IN THE MILWAUKEE AND MADISON AREAS AND POINTS
SOUTH...GENERALLY QUIET WEATHER HAS RETURNED...THOUGH MORE STORMS
ARE POSSIBLE TOWARD SUNRISE.

RESIDENTS ACROSS SOUTHERN WISCONSIN SHOULD BE PREPARED FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS.

DAVIS
Special weather statement, May 8, 1:40 AM CST, 2 hours 20 minutes before
WIZ046-047-051-052-056>060-080830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 AM CDT SAT MAY 8 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM FOR THE
AREA ROUGHLY NORTH OF A MILWAUKEE TO MADISON TO PRAIRIE DU CHIEN
LINE.

SCATTERED THUNDERSTORMS CONTINUE ACROSS NORTHERN PORTIONS OF
MARQUETTE...GREEN LAKE...FOND DU LAC AND SHEBOYGAN COUNTIES.  THE
REMAINDER OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN IS MOSTLY
QUIET.

AN AREA OF STRONGER THUNDERSTORMS WAS MOVING OUT OF ADAMS COUNTY
INTO MARQUETTE COUNTY AND THE CITY OF MONTELLO. IT HAS THE POTENTIAL
TO PRODUCE HAIL AND BRIEF VERY HEAVY RAIN AS IT MOVES EAST AT 35
MPH. THUNDERSTORMS HAVE MOVED OVER THIS AREA A FEW TIMES ALREADY AND
HAVE GIVEN THE GROUND A GOOD SOAKING.  AS A RESULT...SOME PONDING OF
WATER IN LOW LYING AREAS IS POSSIBLE.

RESIDENTS ALL ACROSS SOUTHERN WISCONSIN SHOULD BE PREPARED FOR THE
POSSIBILITY OF RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS.

DAVIS
Special weather statement, May 8, 2:32 AM CST, 1 hour 28 minutes before
WIZ046-047-051-052-056>060-080930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
332 AM CDT SAT MAY 8 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM FOR THE
AREA ROUGHLY NORTH OF A MILWAUKEE TO MADISON TO PRAIRIE DU CHIEN
LINE.

SCATTERED THUNDERSTORMS CONTINUE ACROSS MARQUETTE...GREEN
LAKE...FOND DU LAC AND SHEBOYGAN COUNTIES.  THE REMAINDER OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN IS MOSTLY QUIET AT THIS TIME.

THE STRONGEST STORMS WERE LOCATED IN EASTERN MARQUETTE AND GREEN
LAKE COUNTIES...MOVING EAST AT 35 MPH INTO WESTERN SHEBOYGAN COUNTY.

ANOTHER AREA OF STRONG THUNDERSTORMS WAS CROSSING THE MISSISSIPPI
RIVER NEAR LA CROSSE...MOVING EAST AT 35 MPH AND HEADED FOR PARTS OF
SOUTH CENTRAL WISCONSIN. THIS AREA OF STORMS SHOULD REACH WESTERN
SAUK AND MARQUETTE COUNTIES SHORTLY AFTER 5 AM CDT. THE STRONGER
STORMS HAVE THE POTENTIAL FOR HAIL AND BRIEF VERY HEAVY RAIN.
THUNDERSTORMS HAVE MOVED OVER THIS AREA A FEW TIMES ALREADY AND HAVE
GIVEN THE GROUND A GOOD SOAKING.  AS A RESULT...SOME PONDING OF
WATER IN LOW LYING AREAS IS POSSIBLE.

RESIDENTS ALL ACROSS SOUTHERN WISCONSIN SHOULD BE PREPARED FOR THE
POSSIBILITY OF RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS AND UPDATES.

DAVIS
Special weather statement, May 8, 3:12 AM CST, 48 minutes before
WIZ046-047-051-052-056>060-081015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 AM CDT SAT MAY 8 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM FOR THE
AREA ROUGHLY NORTH OF A MILWAUKEE TO MADISON TO PRAIRIE DU CHIEN
LINE.

AN AREA OF STRONG THUNDERSTORMS WAS APPROACHING NORTHWEST SAUK
COUNTY...MOVING EAST AT 35 MPH. IT WILL LIKELY BRING A PERIOD
OF GUSTY WINDS...HAIL TO ABOUT 1/2 INCH...BRIEF VERY HEAVY RAIN AND
DANGEROUS LIGHTNING TO SAUK COUNTY BEGINNING AROUND 430 AM
CDT...FOLLOWED BY MARQUETTE AND COLUMBIA COUNTIES AFTER 5 AM CDT.

OTHER THUNDERSTORMS REMAIN SCATTERED ACROSS GREEN LAKE...FOND DU LAC
AND SHEBOYGAN COUNTIES. THUNDERSTORMS HAVE MOVED OVER THIS AREA A
FEW TIMES ALREADY AND HAVE GIVEN THE GROUND A GOOD SOAKING.  AS A
RESULT...SOME PONDING OF WATER IN LOW LYING AREAS IS POSSIBLE.

RESIDENTS ALL ACROSS SOUTHERN WISCONSIN SHOULD BE PREPARED FOR THE
POSSIBILITY OF RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS AND UPDATES.

DAVIS

The radar

The Green Bay radar (KGRB), 86 km away, was scanning. The volume nearest the first event began at 11:37 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Sheboygan

When
May 8, 4:00 AM CST to 9:00 AM CST
Where
Sheboygan County, Sheboygan
Reported by
TRAINED SPOTTER
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Hail, Dane

When
May 8, 5:37 AM CST
Where
Dane County, 1 mi N of Sun Prairie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.200, -89.200

Flash Flood, Sauk

When
May 8, 7:15 PM CST to 10:30 PM CST
Where
Sauk County, Lake Delton
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Basements flooded along with gravel washouts and roads closed as water levels rose to 1 foot deep.

Flash Flood, Fond du Lac

When
May 8, 7:20 PM CST to 10:30 PM CST
Where
Fond du Lac County, Fond du Lac
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Some water damage to homes and businesses. Gravel washouts and some roads closed due to water depths of 1 foot.

Flash Flood, Green Lake

When
May 8, 7:26 PM CST to 10:30 PM CST
Where
Green Lake County, Markesan
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Basements flooded along with gravel washouts and roads closed as water levels rose to 1 foot deep.

Heavy Rain, Sauk

When
May 8, 8:30 PM CST to 10:00 PM CST
Where
Sauk County, Reedsburg
Reported by
LAW ENFORCEMENT
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Hail, Sauk

When
May 8, 8:39 PM CST
Where
Sauk County, 5 mi NW of Rock Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.533, -89.983

Hail, Sauk

When
May 8, 8:55 PM CST
Where
Sauk County, North Freedom
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -89.867

Hail, Waukesha

When
May 8, 8:58 PM CST to 9:00 PM CST
Where
Waukesha County, 4 mi S of Waukesha
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.967, -88.217

Heavy Rain, Milwaukee

When
May 8, 9:00 PM CST to 11:00 PM CST
Where
Milwaukee County, Greendale
Reported by
LAW ENFORCEMENT
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Hail, Racine

When
May 8, 9:39 PM CST
Where
Racine County, Union Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -88.050

Hail, Kenosha

When
May 8, 10:15 PM CST
Where
Kenosha County, Kenosha
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -87.833

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403690, 5403691, 5403692, 5403694, 5403693, 5403697, 5403695, 5403696, 5403698, 5403699, 5403700, 5403701.